Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 27, NWS Bismarck, ND

August 13, 20089 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Aug 13, 2008, 10:40 AM MDT for 9 counties in North Dakota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2008, 10:40 AM MDT (16:40 UTC)
Expired
Aug 13, 2008, 7:56 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 131640
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1140 AM CDT WED AUG 13 2008

...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST NORTH
DAKOTA FOR LOW RELATIVE HUMIDITY AND GUSTY WEST WINDS...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING OVER SOUTHWEST NORTH DAKOTA. RELATIVE HUMIDITY VALUES OF
10 TO 15 PERCENT WILL COMBINE WITH WEST WINDS OF 15 TO 25 MPH TO
PRODUCE VERY HIGH TO EXTREME FIRE DANGER. THE POTENTIAL WILL EXIST
FOR RAPID AND LARGE WILDFIRE GROWTH GIVEN THE VERY DRY VEGETATION
THAT EXISTS IN SOUTHWEST NORTH DAKOTA.

NDZ017-018-031>033-040-041-043-044-140045-
/O.NEW.KBIS.FW.W.0027.080813T1640Z-080814T0200Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
1140 AM CDT WED AUG 13 2008 /1040 AM MDT WED AUG 13 2008/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR SOUTHWEST NORTH DAKOTA FOR LOW RELATIVE HUMIDITY AND
GUST WEST WINDS...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

AFTERNOON AND EARLY EVENING RELATIVE HUMIDITY VALUES OF 10 TO 15
PERCENT WILL COMBINE WITH WEST WINDS OF 15 TO 25 MPH TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST NORTH DAKOTA. THE 
POTENTIAL WILL EXIST FOR RAPID AND LARGE WILDFIRE GROWTH GIVEN THE
VERY DRY VEGETATION.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CJS/RSL
2 follow-up statements
000 
WWUS83 KBIS 132048
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT WED AUG 13 2008

...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST
NORTH DAKOTA FOR LOW RELATIVE HUMIDITY AND GUSTY WEST WINDS...

.CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH EARLY
EVENING OVER SOUTHWEST NORTH DAKOTA. RELATIVE HUMIDITY VALUES THIS
AFTERNOON RANGE FROM 14 TO 18 PERCENT...AND THEY MAY FALL FURTHER
TO NEAR 10 PERCENT IN SOME AREAS. GUSTY WEST TO NORTHWEST WINDS
OF 15 TO 25 MPH WILL ALSO CONTINUE...PRODUCING A VERY HIGH TO
EXTREME FIRE DANGER. THE POTENTIAL EXISTS FOR RAPID AND LARGE
WILDFIRE GROWTH GIVEN THE VERY DRY VEGETATION THAT EXISTS IN
SOUTHWEST NORTH DAKOTA.

NDZ017-018-031>033-040-041-043-044-140200-
/O.CON.KBIS.FW.W.0027.000000T0000Z-080814T0200Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
347 PM CDT WED AUG 13 2008 /247 PM MDT WED AUG 13 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

AFTERNOON AND EARLY EVENING RELATIVE HUMIDITY VALUES OF 10 TO
18 PERCENT ARE COMBINING WITH WEST TO NORTHWEST WINDS OF 15 TO
25 MPH TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST
NORTH DAKOTA. THE POTENTIAL EXISTS FOR RAPID AND LARGE WILDFIRE
GROWTH GIVEN THE VERY DRY VEGETATION.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES ARE CREATING EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

CJS/RSL
000 
WWUS83 KBIS 140156
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT WED AUG 13 2008

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTHWESTERN NORTH
DAKOTA HAS BEEN ALLOWED TO EXPIRE...

.EVENING RELATIVE HUMIDITIES HAVE RISEN ABOVE THE CRITICAL
CRITERIA...ENDING THE CRITICAL FIRE THREAT. THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

NDZ017-018-031>033-040-041-043-044-140300-
/O.CAN.KBIS.FW.W.0027.000000T0000Z-080814T0200Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
856 PM CDT WED AUG 13 2008 /756 PM MDT WED AUG 13 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT.

EVENING RELATIVE HUMIDITIES HAVE RISEN ABOVE THE CRITICAL
CRITERIA...ENDING THE CRITICAL FIRE THREAT. THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

$$
WAA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 13, 10:32 AM MDT, 8 minutes earlier.

Area forecast discussion, Aug 13, 10:32 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1132 AM CDT WED AUG 13 2008

.SHORT TERM...
THE UPPER LOW SPINNING ACROSS SRN SASK IS THE MAIN PLAYER IN THE
FCST THE NEXT 36-48 HRS...BUT WE WILL SPEND TODAY ON ITS DRY SRN
FLANK. THE 06/12Z NAM AND 12Z GFS SOLUTIONS SHOVE THE 850-HPA
THERMAL RIDGE INTO SW/SC ND THIS AFTN WITH TEMPS OF 20-24 C.
SUBSIDENCE ALOFT IS RESULTING IN STRONG DIABATIC HEATING AND AS A
RESULT BOUNDARY LAYER MIXING WILL BE DEEP /TO 700 HPA OR MORE/
OVER THE SW AND SC THIS AFTN. SFC DEWPOINTS ARE ALREADY IN THE
MID 30S F...AND MIXING WILL ONLY SERVE TO LOWER THEM. AS A RESULT
THE MIN RH WILL FALL TO NEAR 10 PERCENT IN THE FAR SW. EVEN AS FAR
EAST AS KBIS...WE WILL HAVE POTENT MIXING THAT WILL MAKE ANY MLCAPE
WEAK. AS A RESULT...WE HAVE REMOVED POPS FOR THE AFTN SOUTH OF
U.S. HIGHWAY 2. NORTH OF THAT LINE...SOME MID LVL CAA WILL KEEP
TEMPS COOLER...AND THAT COMBINED WITH WEAK VERTICAL MOTION ALOFT
MAKES KEEPING A SLGT CHANCE IN THE FCST PRUDENT.

THE BIG ISSUE THIS AFTN WILL LIKELY BE FIRE WEATHER. SINCE WINDS
ARE ALREADY GUSTY AND RH HAS NOWHERE TO GO BUT DOWN...WE WILL BE
ISSUING A RED FLAG WARNING IN THE SOUTHWEST THROUGH 02Z.

&&

.FIRE WEATHER...
WE WILL BE ISSUING A RED FLAG WARNING FOR SOUTHWEST ND FOR THE
AFTERNOON AND EVENING HOURS. THE RH AT SAND CREEK AND PAINTED
CANYON IS ALREADY AT 25 PERCENT OR LESS...AND WITH EXPECTED DRYING
INDUCED BY MIXING DOWN WARMER AIR ALOFT...THESE VALUES HAVE
NOWHERE TO GO BUT DOWN. SOME OF THE DRIEST AREAS WILL PROBABLY
HAVE A MIN RH AT 10 PERCENT THIS AFTERNOON. WINDS WERE AND STILL
ARE A BIT OF A QUESTION MARK...BUT SINCE THE RAWS SITES ARE
ALREADY GUSTING TO 20 MPH WE FEEL THERE WILL BE SUFFICIENT WINDS
TO NECESSITATE RED FLAG CONDITIONS. THE GOOD NEWS IS THAT BY THU
MIN RH WILL BE WAY UP...AND THE WINDS LIGHTER.

&&

.AVIATION...
EXPECT INCREASING MID CLOUDS AND SFC WINDS GUSTING TO 25KTS OVER
NORTHWEST AND NORTH CENTRAL ND THIS AFTERNOON AND EVENING AS LOW
PRESSURE SPINS OVER SOUTHERN SASKATCHEWAN. VFR CONDITIONS ARE
EXPECTED OVER THE WHOLE AREA...HOWEVER...AS DRY LOW LEVELS WILL
MAKE ANYTHING MORE THAN ISOLATED PRECIP HARD TO COME BY.

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT WED AUG 13 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
MODELS IN GOOD AGREEMENT TODAY WITH POSITION AND MOVEMENT OF UPPER
LEVEL LOW THAT IS CURRENTLY OVER SASKATCHEWAN. THE LOW IS FORECAST
TO MOVE SOUTH ONLY SLIGHTLY TODAY...THEN TONIGHT IT BEGINS ITS TREK
INTO WESTERN NORTH DAKOTA AND EASTERN MONTANA...WITH THE LOW CENTER
POSITIONED NEAR THE BORDERS OF ND/SD/MT BY THURSDAY EVENING. BY
FRIDAY MORNING THE LOW CENTER IS OVER WYOMING AND CONTINUES SOUTH
INTO COLORADO ON FRIDAY NIGHT. THIS LOW WILL BRING CONSIDERABLE
CLOUDINESS AND INSTABILITY WITH SCATTERED SHOWERS AND
THUNDERSHOWERS.

SEE FIRE WEATHER SECTION REGARDING AFTERNOON RELATIVE HUMIDITIES
TODAY.

LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH LARGE SCALE FEATURES AND
WITH USUAL DIFFERENCES IN STRENGTH AND TIMING OF SMALL SCALE DETAILS.
HAVE FOLLOWED ECWMF FOR THE MOST PART WHICH RESULTS IN ONLY MINOR
CHANGES IN THE GRIDS.

SYSTEM NOW SPINNING OVER SASKATCHEWAN DIGS SOUTH AND DEVELOPS INTO
HIGH OVER LOW BLOCK WITH MAIN ENERGY RIDING OVER RIDGE NORTH OF
BORDER AND MAIN LOW OVER SOUTHERN AND CENTRAL PLAINS. DRY WITH
SEASONABLE TEMPERATURES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NDZ017-018-031>033-040-041-043-044.

&&

CJS/JV/HW
Hazardous weather outlook, Aug 13, 4:51 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
551 AM CDT WED AUG 13 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
551 AM CDT WED AUG 13 2008 /451 AM MDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF THUNDERSTORMS CONTINUES ON THURSDAY...AND IN
SOUTHERN NORTH DAKOTA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.